Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 64, NWS Blacksburg, VA

August 10, 2003Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 10, 2003, 7:12 PM EDT for Stokes County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2003, 7:12 PM EDT (23:12 UTC)
Expired
Aug 10, 2003, 9:15 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 102314
FFWRNK
NCC169-110115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN CONTINUE TRAINING OVER NORTHEASTERN 
STOKES COUNTY. THE CROOKED CREEK BASIN HAS RECEIVED 2.5 TO 3 INCHES 
OF RAIN IN THE PAST 3 HOURS. THIS WILL LIKELY CAUSE CROOKED CREEK TO 
FLOOD.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 915 PM EDT INCLUDE
  SANDY RIDGE...
  AMOSTOWN...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3654 8003 3641 8010 3645 8025 3654 8020

$$

06
2 follow-up statements
000 
WGUS71 KRNK 110019
FFSRNK
NCC169-110115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT SUN AUG 10 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL
915 PM EDT...

  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO OCCASIONALLY HEAVY RAINFALL CONTINUES ACROSS NORTHEAST 
STOKES COUNTY IN THE SANDY RIDGE AREA. RADAR RAINFALL ESTIMATES 3 TO 
4 INCHES IN THE PAST 4 HOURS OVER MUCH OF THE CROOKED CREEK 
BASIN...AND 2 TO 3 INCHES OVER THE SNOW CREEK BASIN. THIS RAINFALL 
IS LIKELY CAUSING CROOKED CREEK AND PARTS OF SNOW CREEK TO FLOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JJ
000 
WGUS71 KRNK 110114
FFSRNK
NCC169-110145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SUN AUG 10 2003

...THE FLASH FLOOD WARNING IN EFFECT FOR NORTHEASTERN STOKES COUNTY 
WILL BE ALLOWED TO EXPIRE AT 915 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LIGHT TO MODERATE 
RAIN WILL PERSIST THE REST OF THE EVENING...BUT ANY FLOODING ALONG 
STREAMS AND CREEKS IN THE WARNED AREA SHOULD BE BEGINNING TO 
RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND 
CREEKS WERE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH 
WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:47 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 3:47 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
347 PM EDT SUN AUG 10 2003

SAME SONG...LOST COUNT ON THE VERSE.  SIMILAR SET UP AS YESTERDAY
AND THE DAY BEFORE THAT...AND THE DAY BEFORE THAT.  UPPER LEVEL
TROUGH TO OUR WEST...SFC TROUGH ALONG THE EAST COAST...AND S/WV
MOVING THRU THE AREA.  SHOWERS AND THUNDERSTORMS LIKELY THRU
MIDNIGHT.  WINDS ALOFT ARE WEAK...THEREFORE STORMS WILL MOVE SLOWLY
AND HAVE THE POTENTIAL TO DROP UP TO THREE INCHES OR MORE OF RAIN IN
A SHORT AMOUNT OF TIME.  GOOD NEWS IS THAT THE PWATS ARE SLIGHTLY
LOWER TODAY THAN YESTERDAY AT 1.25 IN THE MTNS AND 1.50 IN THE
FOOTHILLS AND PIEDMONT SECTIONS.  TROUBLE ARISES IN AREAS THAT HAVE
SEEN HEAVY DOWNPOURS OVER THE PAST COUPLE OF DAYS.  FLASH FLOOD
WATCH IN ALL AREA EXCEPT THE MTN EMPIRE AND FAR EASTERN
COUNTIES...SEE FFARNK FOR DETAILS.

STILL SINGING THE SAME SONG TOMORROW WITH ANOTHER S/WV DUE IN LATE
IN THE AFTN.  HAVE INCREASED POPS BY 10 PERCENT (50) IN THE AFTN
WITH CONVECTION STARTING IN THE NW NC MTNS LATE MORNING THEN
SPREADING ALONG THE BLUE RIDGE AND THEN INTO OTHER AREAS OF THE
CWA.  HEATING AND UPSLOPE WILL BEGIN THE CONVECTION...THEN S/WV
ENERGY WILL CARRY PCPN THRU MIDNIGHT.  CAPES MODERATE DURING THE
AFTN...COULD SEE AND ISOLATED SEVERE STORM BUT FLASHING FLOOD WILL
AGAIN BE THE BIG PROBLEM.

TUE...SLIGHT CHANGE IN THE WEATHER PATTERN WITH BERMUDA HIGH MOVING
WESTWARD AND HI PRESSURE IN THE GREAT LAKES REGION BECOMING
STATIONARY.  THESE TWO WILL PUSH THE UPPER LEVEL TROUGH TO THE
WEST-SOUTHWEST (RETROGRADING) WITH A CLOSED LOW DEVELOPING IN THE
MIDWEST.  AN INVERTED TROUGH SETS UP ALONG THE MID
ATLANTIC/OHIO/TENN VALLEYS.  THE CIRCULATION FROM THESE TWO HIGH
PRESSURE SYSTEMS AND THE CLOSED LOW WILL CONTINUE TO PROVIDE THE
AREA WITH A GOOD MOISTURE TRANSPORT AND IN COMBINATION WITH AN
INVERTED TROUGH WILL AGAIN KEEP THE CHANCE FOR TSRA IN THE FORECAST
TUE-WED NIGHT.

MAX TEMPS WILL BE ABOUT 5 DEGREES BELOW NORMAL WITH CLOUDS AND PCPN
LINGERING.  MINS NEAR NORMAL.  PATCHY FOG IS POSSIBLE ESPECIALLY IN
THE VALLEYS AND RIVER BASINS...AREAL COVERAGE NOT ENOUGH TO PLACE IN
ZONE PACKAGE.

THU-SUN...HI PRESSURE MOVING IN FROM THE EAST.  HEIGHT RISES TO
BEGIN THU WITH ONSET OF SE FLOW.  THIS COULD BRING A TSRA OR TWO
ALONG THE BLUE RIDGE...MAINLY IN NW NC MTNS THU AFTN.  HOWEVER
SUBSIDENCE FROM HI PRESSURE COULD KILL CONVECTION ACTIVITY.  KEPT A
CHC IN NW NC MTNS FOR NOW...WILL SEE HOW MODELS HANDLE THIS FEATURE
TMR.  GFS HAS PCPN IN EVERYDAY THRU THE WEEKEND.  SURROUNDING
OFFICES AND I AREA DISCOUNTING THIS PCPN FOR NOW.  MODELS BRING
SHOWERS AND THUNDERSTORMS INTO THE AREA UNDER VERTICALLY STACKED HI
PRESSURE.  CAN NOT FIND ANY ENERGY OR JET STREAK TO SUPPORT PCPN.
WILL CONTINUE TO KEEP FRI-SUN DRY.  WILL REVISIT THIS PROBLEM WITH
LATER MODEL RUNS.

ROA   67  82  65  82 /  70  50  50  40
LYH   65  83  64  83 /  60  50  50  40
DAN   68  84  67  84 /  60  50  50  40
BLF   61  74  63  74 /  60  50  40  30
LWB   59  73  61  74 /  60  50  40  30
BCB   61  78  62  78 /  70  50  50  40
TNB   61  76  61  74 /  70  60  50  40

.RNK...
NC...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES
NCZ003>006...NCZ019>020.

VA...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES
VAZ011...VAZ013>014...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>0
45.

WV...FLOOD WATCH IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR ZONES
WVZ042>045.

RCS
Hazardous weather outlook, Aug 10, 4:45 AM EDT, 14 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ONCE AGAIN THIS AFTERNOON
AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING ONE TO
THREE INCHES OF RAIN IN UNDER TWO HOURS. THIS AMOUNT OF RAINFALL MAY
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. THEREFORE THE
NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WATCH FROM NOON TODAY
THROUGH MIDNIGHT TONIGHT. PLEASE SEE WBCFFARNK (WSOM PRODUCT WGUS61)
FOR DETAILS. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE
INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING THROUGH TUESDAY. HEAVY RAIN IS POSSIBLE WITH ANY OF THE
STRONGER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Special weather statement, Aug 10, 1:51 PM EDT, 5 hours 21 minutes before
NCZ001-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT SUN AUG 10 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS ASHE COUNTY...

RAINFALL AMOUNTS OF UP TO 1.5 INCHES FROM THUNDERSTORMS HAS OCCURRED
IN THE HOUR ENDING 1:50 PM.  ADDITIONAL THUNDERSTORMS ARE CONTINUING
TO FORM OVER WATAUGA COUNTY AND TRACK OVER ASHE COUNTY.  THE AREA
THAT HAS RECEIVED THE HEAVIEST RAIN IS IN THE FAR SOUTHEAST CORNER OF
THE COUNTY NEAR FROM NEAR FLEETWOOD TO NEAR IDLEWOOD. SMALL STREAMS
AND CREEKS WILL LIKELY RISE RAPIDLY AS THEY FLOW INTO THE SOUTH FORK
OF THE NEW RIVER.  BE ALERT TO RAPIDLY RISING WATER.  MOTORISTS
SHOULD BE PREPARED FOR PONDING OF WATER ON ROADS...AND OTHER POOR
DRAINAGE AREAS.

SPN
Special weather statement, Aug 10, 4:59 PM EDT, 2 hours 13 minutes before
NCZ003-004-019-020-VAZ016-032-102205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SUN AUG 10 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE BLUE
   RIDGE...

A BAND OF THUNDERSTORMS EXTEND ALONG THE BLUE RIDGE FROM JUST SOUTH
OF HILLVILLE IN VIRGINIA SOUTHWEST ACROSS LOW GAP IN WESTERN SURRY
COUNTY NORTH CAROLINA TO NEAR WILKESBORO. THESE STORMS ARE MOVING
SLOWLY EASTWARD. SMALL STREAMS AND CREEKS WILL LIKELY RISE RAPIDLY AS
RAINFALL AMOUNTS OF UP TO 2 INCHES AN HOUR ARE POSSIBLE. PEOPLE
IN THE VICINITY OF MOUNT AIRY...ELKIN...AND STUART VIRGINIA
SHOULD BE ON THE LOOKOUT THROUGH 6 PM FOR POSSIBLE RAPID STORM RUNOFF
IN URBAN SETTINGS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER
ON ROADS...AND OTHER POOR DRAINAGE AREAS.

DOC
Special weather statement, Aug 10, 5:21 PM EDT, 1 hour 51 minutes before
VAZ007-009-102250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT SUN AUG 10 2003

...SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAIN...

SCATTERED THUNDERSTORMS ACROSS SMYTH AND TAZEWELL COUNTIES ARE
PRODUCING ONE TO ONE AND A HALF INCHES OF RAIN IN A HALF HOUR. THE
TAZEWELL SHERIFF REPORTS WATER ON ROUTES 603 AND 604 IN THE WARDELL.
PAINT LICK AND MIDWAY AREAS. OTHER LOCATIONS ACROSS THE 2
COUNTIES WILL LIKELY EXPERIENCE BRIEF PERIODS OF WATER ON THE ROADS
FROM THESE HEAVY DOWNPOURS THROUGH 7:00 PM. IF RAINFALL AMOUNTS REACH
2 INCHES...CREEKS AND SMALL STREAMS MAY FLOOD IN THOSE AREAS.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR PONDING OF WATER ON
ROADS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ
Special weather statement, Aug 10, 6:06 PM EDT, 1 hour 6 minutes before
NCZ003-004-019-020-VAZ032-102325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SUN AUG 10 2003

...THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE AREA...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL...IS DEVELOPING
ACROSS YADKIN AND STOKES COUNTIES. THESE THUNDERSTORMS ARE MOVING
SLOWLY EASTWARD AT AROUND 10 MPH. SMALL STREAMS AND CREEKS WILL
RISE RAPIDLY AS SCATTERED LOCATIONS WITH RAINFALL AMOUNTS OF AROUND 2
INCHES IN AN HOUR ARE LIKELY. PEOPLE IN THE VICINITY OF
YADKINVILLE...KING...DANBURY AND SANDY RIDGE SHOULD BE ALERT THROUGH
7:30 PM FOR POSSIBLE RAPID STORM RUNOFF IN URBAN SETTINGS.
SMALL STREAMS AND CREEKS MAY FLOOD. MOTORISTS SHOULD BE PREPARED FOR
PONDING OF WATER ON ROADS...AND OTHER POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS OR POSSIBLE WARNINGS.

JJ

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.